Texas, 2012

Hail in Texas, April 15, 2012

April 15, 2012 · NWS CRP · 6 events in 3 counties and zones

A slow moving cold front along with plentiful moisture, an unstable airmass and a strong upper level disturbance set the stage for the development of severe thunderstorms late in the afternoon on April 15th. Thunderstorms initially began over the Northern Coastal Bend and Victoria area during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A slow moving cold front along with plentiful moisture, an unstable airmass and a strong upper level disturbance set the stage for the development of severe thunderstorms late in the afternoon on April 15th. Thunderstorms initially began over the Northern Coastal Bend and Victoria area during the late afternoon. These thunderstorms quickly intensified to produce hail up to golf ball size near Goliad. As the effects from the upper level disturbance began to impact South Texas, the storms began moving northeast into Victoria County. One storm produced quarter-sized hail in Victoria. Very heavy rainfall also occurred, but no flooding was observed. By the end of the evening, strong to severe thunderstorms developed over the southern Coastal Bend and Brush Country, producing quarter-sized hail in Duval County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 15, 2:50 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 15, 2:50 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
350 PM CDT SUN APR 15 2012

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE COLD FRONT IS
TAKING ITS TIME TO MOVE ACROSS SOUTH TEXAS THIS AFTERNOON. AS OF
3PM THE FRONT IS LOCATED FROM AROUND TILDEN TO EAST OF LAREDO...IT
MOVED THROUGH LAREDO AROUND NOON. CONVECTION HAS ALSO REMAINED
LARGELY SUPRESSED SO FAR THIS AFTERNOON. A FEW SHOWERS TRIED TO
DEVELOP TO THE WEST OF VICTORIA BUT QUICKLY DISSIPATED. SEA BREEZE
IS CURRENTLY PUSHING INLAND AS WELL...LOCATED FROM BAFFIN BAY TO
ROBSTOWN TO BEEVILLE.

NOT GOING TO GIVE UP HOPE ON CONVECTIVE DEVELOPMENT JUST YET WITH
CAPE VALUES 3-4K J/KG AND MINIMAL CIN IN THE NORTHEAST PORTION OF
THE CWA. PWAT VALUES FROM GOES SOUNDER ARE ESTIMATED AROUND
1.5-1.75 INCHES. MOISTURE FLUX CONVERGENCE ALSO FAVORABLE OVER THE
REGION. THE PROBLEM SO FAR MAY BE WITH THE DIRECTION OF THE LOW
LEVEL WINDS. AWAY FROM THE COAST...SURFACE WINDS HAVE TAKEN ON A
BIT OF A WESTERLY COMPONENT...WHICH DOESNT BODE WELL FOR
TEMPERATURES OFF THE SURFACE. STILL THINK CHANCES ARE GOOD TO GET
SOME DEVELOPMENT IN THIS RICH ATMOSPHERE CLOSER TO VICTORIA IN THE
NEXT FEW HOURS. WILL ALSO HAVE TO KEEP AN EYE ON THE INTERACTION
OF THE SEA BEREZE AND THE COLD FRONT FOR THE POSSIBILITY OF
SETTING SOMETHING OFF.

THEN THE NEXT CHALLENGE...WHAT IS THE FRONT GOING TO DO TOMORROW?
THE GFS WHICH HAD TAKEN A DETOUR YESTERDAY HAS COME BACK TO THE
POPULAR SOLUTION AMONG OTHER MODEL GUIDANCE TO RETREAT THE FRONT
BACK TO THE WEST A BIT TOMORROW MORNING WITH MOISTURE RETURNING.
MOST OF THE GLOBAL SCALE MODELS ARE INDICATING THIS AND BRINGING
PRECIPITATION TO MOST OF THE AREA THROUGH THE DAY TOMORROW.
MESOSCALE MODELS HOWEVER DONT SEEM TO BE RETURNING THE MOISTURE TO
THE AREA. LEANING TOWARD THE GLOBAL MODELS AT THIS POINT AS THEY
HAVE BEEN RELATIVELY CONSISTENT IN SHOWING THIS RAIN FOR SEVERAL
DAYS (WITH SOME MINOR DEVIATIONS AT TIMES). RAIN CHANCES DECREASE
BY MONDAY NIGHT.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...THE MID AND UPPER LEVEL TROUGH
AXIS WILL BE SITUATED OVER NORTH-CENTRAL TEXAS 12Z TUESDAY AND WILL
QUICKLY MOVE EAST INTO THE MISSISSIPPI RIVER VALLEY BY 00Z
WEDNESDAY. AS A RESULT...ANY LINGERING PRECIPITATION OVER THE
COASTAL BEND AND GULF WATERS TUESDAY MORNING WILL QUICKLY MOVE EAST
IN THE AFTERNOON. SURFACE HIGH PRESSURE RIDGE WILL MOVE INTO THE
AREA TUESDAY AND LINGER INTO WEDNESDAY KEEPING A FAIRLY DRY AND
SLIGHTLY COOLER AIR MASS OVER THE REGION. THE ONSHORE FLOW WILL
RETURN BY WEDNESDAY NIGHT WITH A MODEST RETURN OF MOISTURE BY
FRIDAY. 12Z ECMWF SLIGHTLY DEEPER AND STRONGER WITH NEXT UPPER LEVEL
SHORTWAVE TROUGH DIVING SOUTHEAST THROUGH THE PLAINS FRIDAY COMPARED
TO THE 12Z GFS. AS A RESULT...ECMWF INDICATING A FRONTAL PASSAGE
THROUGH THE AREA FRIDAY EVENING. AT THIS TIME AM GOING TO CONTINUE
WITH SLOWER SOLUTION...SHOWING THE FRONT MOVING THROUGH THE CWA
SATURDAY MORNING SIMILAR TO GFS. WILL ALSO CONTINUE WITH ONLY 20
POPS FRIDAY AND SATURDAY AHEAD OF THE FRONT. GRADUAL WARMING TREND
IN TEMPS WEDNESDAY THROUGH FRIDAY...THEN SLIGHTLY COOLER BEHIND THE
FRONT OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  79  69  83  66  /  50  60  50  20  10
VICTORIA          66  79  64  81  62  /  60  60  40  20  10
LAREDO            64  85  66  87  64  /  30  40  10  10  10
ALICE             67  81  66  84  64  /  50  60  30  10  10
ROCKPORT          73  78  71  80  68  /  50  60  50  20  10
COTULLA           59  86  61  85  63  /  20  30  10  10  10
KINGSVILLE        71  80  66  84  65  /  50  60  50  20  10
NAVY CORPUS       74  78  72  81  69  /  50  60  50  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...SAN
     PATRICIO.

GM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR.

&&

PZ/83...SHORT TERM
JR/76...LONG TERM
Hazardous weather outlook, Apr 15, 4:20 AM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
520 AM CDT SUN APR 15 2012

TXZ229>234-239>247-161030-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
520 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY SOUTHEAST WINDS WITH GUSTS TO 35 TO 40 MPH CAN BE
EXPECTED THIS MORNING...THEN WINDS WILL BEGIN TO DIMINISH AS A
COLD FRONT MOVES INTO SOUTH TEXAS. A WIND ADVISORY IS IN EFFECT FOR
AREAS MAINLY EAST OF HIGHWAY 281 UNTIL NOON.

THUNDERSTORM CHANCES WILL INCREASE TODAY THROUGH MONDAY. STRONG
STORMS WILL BE POSSIBLE ACROSS THE VICTORIA CROSSROADS TODAY
WITH HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 45 MPH POSSIBLE. A
BRIEF ISOLATED SEVERE STORM MAY BE POSSIBLE...HOWEVER NO ORGANIZED
SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

A MODERATE TO HIGH RISK OF RIP CURRENTS AND MINOR TIDAL OVERFLOW CAN
BE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
SOUTH TEXAS MONDAY INTO MONDAY EVENING. IT IS LIKELY THAT THE SEVERE
WEATHER CONCERNS WILL BE NORTHEAST OF THE AREA MONDAY...BUT A FEW
STRONG STORMS CAPABLE OF PRODUCING HEAVY RAIN WILL BE POSSIBLE.
HEAVY RAIN COULD LEAD TO ISOLATED THREAT FOR FLOODING MAINLY OVER
COASTAL COUNTIES MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-161030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
520 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR BAYS AND THE MIDDLE TEXAS
COASTAL WATERS TODAY AND CONTINUING TONIGHT ACROSS THE COASTAL
WATERS DUE TO LARGE SEAS. STRONG ONSHORE FLOW IS EXPECTED TO
DECREASE BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/TMT

In the hours before

Special weather statement, Apr 15, 3:42 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
442 PM CDT SUN APR 15 2012

TXZ233-152230-
GOLIAD-
442 PM CDT SUN APR 15 2012

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARCO...OR 14 MILES SOUTHEAST OF KENEDY...
MOVING NORTHEAST AROUND 5 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

GW

The radar

The Corpus Christi radar (KCRP), 110 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Goliad

When
April 15, 4:43 PM CST
Where
Goliad County, 5.47 mi NE of Angel City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.770, -97.480

Golf ball sized hail occurred near Farm to Market Road 1726.

Hail, Goliad

When
April 15, 5:10 PM CST
Where
Goliad County, 4.1 mi NW of Goliad
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
28.710, -97.430

Ping pong ball sized hail was reported on Farm to Market road 1726 northwest of Goliad.

Hail, Goliad

When
April 15, 5:25 PM CST
Where
Goliad County, 0.61 mi W of Goliad
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
28.670, -97.390

Golf ball sized hail was reported in Goliad.

Hail, Goliad

When
April 15, 5:44 PM CST
Where
Goliad County, 0.63 mi SW of Fannin
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
28.694, -97.238

Quarter sized hail was reported in the community of Fannin.

Hail, Victoria

When
April 15, 6:31 PM CST
Where
Victoria County, 0.79 mi WNW of Victoria
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
28.806, -96.991

Stripes Convenience store employee reported quarter sized hail at U. S. Highway 59 and North Laurent Street.

Hail, Duval

When
April 15, 7:29 PM CST
Where
Duval County, 0.44 mi N of Cruz Calle
Measured
1 in hail
Reported by
Public
Coordinates
27.386, -98.270

Public reported quarter sized hail in the community of Cruz Calle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377138, 377139, 377140, 377141, 377142, 377143.